Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Denver/Boulder, CO

May 22, 2004Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2004, 3:44 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 3:44 PM MDT (21:44 UTC)
Expired
May 22, 2004, 4:15 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 175 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:55 PM MDTTSTM WND GST 584 E Haxtun, CO
May 22, 3:57 PM MDTTSTM WND GST 605 S Sedgwick, COUNABLE TO OPEN HOUSE DOOR
May 22, 3:57 PM MDTTSTM WND GST 605 S Sedgwick, COUNABLE TO OPEN HOUSE DOOR
May 22, 3:57 PM MDTTSTM WND GST 605 S Sedgwick, COUNABLE TO OPEN HOUSE DOOR
May 22, 3:57 PM MDTTSTM WND GST 605 S Sedgwick, COUNABLE TO OPEN HOUSE DOOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 222144
SVRBOU
COC095-115-222215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 415 PM MDT

* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF HAXTUN...OR ABOUT 22 MILES
  NORTHWEST OF HOLYOKE...MOVING EAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...FAIRFIELD...HAXTUN...JULESBURG...MARKS BUTTE...OVID...
SEDGWICK AND SIXTEEN-MILE CORNER.

WIND GUSTS UP TO 70 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH 
HAIL UP TO AN INCH IN DIAMETER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT SATURDAY EVENING
FOR NORTHEASTERN COLORADO.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 4099 10265 4062 10266 4061 10208 4100 10206

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:25 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 22, 2:25 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT SAT MAY 22 2004

.SHORT TERM...SVR TSTMS CONTG IN THE ERN PLAINS ATTM PRECLUDE A
LENGTHY AFD THIS AFTERNOON.  SWLY FLOW ALF IS MIXING DOWN INTO THE
FOOTHILLS ALREADY...THIS PUSH OF DRIER DOWNSLOPING AIR WL MOVE EWD
ACRS THE CWFA OVERNIGHT.  THE MESOETA AND OTHER MDLS HAVE BEEN FAR
TOO AGGRESSIVE SCOURING SFC DWPTS OUT OF THE ERN PLAINS THE PAST FEW
DAYS.  HWVR...THE SWLY FLOW...SUBSIDENCE AND AN ABSCENCE OF ANY
UPPER LVL SUPPORT FOR CONVECTION PROVIDE ENUF EVIDENCE THAT TSTMS WL
INDEED OCCUR EAST OF THE CWFA TMRW.  WINDS ALF INCRS HEADING INTO
SUNDAY AND AFTN RH WL BE QUITE LOW IN THE FOOTHILLS.  WL HOLD OFF
WITH FIRE WX HIGHLIGHTS FOR NOW AS SOME OF THE EXPECTED WINDY AREAS
FOR TMRW HV RECEIVED A LTL PCPN THIS AFTN.  TEMPS WL BE WRMR WITH
SLY WINDS XPCTD IN THE PLAINS.

.LONG TERM DISCUSSION...MAIN UPPER TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...EFFECTIVELY PUSHING A WEAK
FRONT THROUGH NORTHEAST COLORADO.  AIRMASS COOLER AND TURNING MORE
MOIST ONCE AGAIN BEHIND THE FRONT.  HOWEVER...INSTABILITY WILL
PROBABLY BE LACKING TO PRODUCE BIG STORMS.  GOING LIMITED POPS SEEM
REASONABLE.  NOT MUCH CHANGES FOR TUESDAY ALTHOUGH COULD BE SEVERAL
DEGREES COOLER DEPENDING ON AMOUNT OF STRATUS ACROSS THE PLAINS...
WHICH THERE SHOULD BE PLENTY OF CONSIDERING MOIST UPSLOPE FLOW
PERSISTING THROUGH MONDAY NIGHT AND TUESDAY.  DRIER DOWNSLOPE FLOW
STILL EXPECTED WEDNESDAY SO A DRY AND WARMER DAY WITH MORE SUNSHINE.

UPPER TROUGH WHICH HAS BEEN OVER THE WESTERN US FOR THE PAST SEVERAL
DAYS SHOWS SIGNS OF MOVING BY THURSDAY ACCORDING TO THE 00Z GFS. 00Z
GFS SHOWS PART OF THIS TROUGH MOVING ACROSS SOUTHEASTERN COLORADO
THURSDAY AFTERNOON. HOWEVER...LATEST GFS RUNS TRENDING FURTHER
WEST...WHILE ECMWF KEEPS THE LOW OFF THE COAST OF CALIFORNIA AND
THEN SHEARS IT OUT BY THURSDAY MORNING. THINK THAT 00Z GFS IS MUCH
TOO PROGRESSIVE. THEREFORE...WILL GO WITH THE 12Z GFS RUN. THIS RUN
SHOWS THE UPPER LOW WEAKENING AS IT EJECTS ACROSS COLORADO AS AN
OPEN TROUGH THURSDAY NIGHT INTO FRIDAY. IN ADDITION...ANOTHER UPPER
TROUGH DEEPENS OVER THE WEST ON FRIDAY. THIS TROUGH IS PROGGED TO
MOVE ACROSS THE STATE ON SATURDAY. HOWEVER...TIMING OF THESE TROUGHS
IS STILL IN QUESTION AND MAY BE SLOWER IF MODELS CONTINUES TO TREND
FURTHER TO THE WEST. WITH SOME UNCERTAINTY STILL REMAINING IN THE
MODELS HAVE NOT MADE ANY MAJOR CHANGES TO THE FORECAST. HOWEVER HAVE
ADDED LOW POPS FOR FRIDAY AND SATURDAY CONSIDERING POTENTIAL FOR
FRONTAL AND TROUGH PASSAGE.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH THROUGH 7 PM FOR
THE EASTERN PLAINS...ZONES 42>46 AND 48>51.

&&

046/BARJENBRUCH/KALINA
Hazardous weather outlook, May 22, 10:47 AM MDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT MAY 22 2004

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT SURFACE MOISTURE HAS CREPT BACK INTO THE NORTHEASTERN
PLAINS THIS MORNING...MAKING THE ATMOSPHERE MORE CONDUCIVE FOR
AFTERNOON THUNDERSTORM ACTIVITY.  THE THUNDERSTORMS WILL FIRST
DEVELOP OVER THE FOOTHILLS THIS MORNING AND WILL MIGRATE EASTWARD
INTO THE PLAINS BY EARLY AFTERNOON.  AN UPPER LEVEL DISTURBANCE
ALONG WITH NEARBY JET ENERGY WILL HELP FURTHER SPAWN THUNDERSTORM
ACTIVITY THIS AFTERNOON.  THERE IS A THREAT OF SEVERE STORMS EAST OF
I-25 AFTER 1 PM WITH THE PRIMARY THREAT BEING LARGE HAIL.  THE AREA
WITH THE BEST CHANCE OF SEEING SEVERE WEATHER WILL ROUGHLY BE IN A
LINE FROM FORT LUPTON EXTENDING NORTHEASTWARD ALONG I-76.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS JUST A SLIGHT RISK OF THUNDERSTORMS FROM TIME TO TIME NEXT
WEEK.  THE THREAT OF ANY SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM.

In the hours before

Local storm report, May 22, 2:58 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Local storm report, May 22, 3:12 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Local storm report, May 22, 3:27 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 SE PADRONI            40.74N 103.13W
05/22/2004                   LOGAN              CO   AMATEUR RADIO

            BRIEF TOUCHDOWN

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Local storm report, May 22, 3:29 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 SE PADRONI            40.74N 103.13W
05/22/2004                   LOGAN              CO   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:56 PM MDTSevere Thunderstorm WarningBOUWeld64 min
May 22, 2:43 PM MDTTornado WarningBOULogan, Washington62 min
May 22, 2:53 PM MDTTornado WarningBOULogan, Washington52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.